Alert archive / Florida / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 120, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 2021, 8:46 PM CDT for Holmes County, Walton County, Washington County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 8:46 PM CDT (01:46 UTC)
- Expired
- May 4, 2021, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holmes County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 33 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:10 PM CDT | TSTM WND DMG | 4 S Oakwood Hills, FL | LARGE PINE TREE DOWN ON BOB SIKES RD NEAR DEFUNIAK SPRINGS IN WALTON CO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted.
186
WUUS52 KTAE 050146
SVRTAE
FLC059-131-133-050230-
/O.NEW.KTAE.SV.W.0120.210505T0146Z-210505T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
846 PM CDT Tue May 4 2021
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Walton County in the Panhandle of Florida...
Holmes County in the Panhandle of Florida...
Western Washington County in the Panhandle of Florida...
* Until 930 PM CDT.
* At 846 PM CDT, a severe thunderstorm was located 7 miles northwest
of De Funiak Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Eglin Air Force Base, Union,
Liberty, Live Oak, Ponce De Leon, Caryville, Westville, Oakwood
Hills, Cluster Springs, Whitehead Crossroads, Cerrogordo, Gritney,
Rock Hill, Glendale, Millers Ferry, Pleasant Ridge and Knox Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3082 8639 3099 8623 3099 8609 3089 8563
3049 8578 3058 8639
TIME...MOT...LOC 0146Z 287DEG 39KT 3083 8619
HAIL...<.75IN
WIND...60MPH
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:45 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 4, 6:45 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
745 PM EDT Tue May 4 2021
.UPDATE...
A Severe Thunderstorm Watch is now for all but our eastern counties
until 1 AM ET. Current timing moves the squall line into our western
counties by 9 PM ET. Cannot rule out a brief tornado in the northern
two tier of GA counties and SE AL as the line merges with southward
moving outflow. No major changes from the Near Term section below.
&&
.AVIATION...
[Through 00Z Thursday]
A squall line is expected to move through the region later this
evening and into the overnight hours. TSRA is expected throughout
this period. IFR to MVFR CIGs will take over as the squall line
progresses through the region. These conditions are expected to
linger through the morning hours; however ECP and DHN are expected
to maintain lower cigs through the afternoon as a second wave is
expected to move into SE Alabama and the Florida Panhandle by early
morning on Wednesday.
&&
.PREV DISCUSSION [332 PM EDT]...
.NEAR TERM [Through Wednesday]...
An approaching shortwave trough embedded in a longer wave upper
level trough is currently across central Mississippi, and is
expected to propagate northeastward through central Alabama and
northern Georgia through the evening and overnight hours. An
intense squall line is currently developing across western
Mississippi in association with the aforementioned upper level
shortwave disturbance, and is expected to move across Alabama
through the remainder of the afternoon, and approach our SE Alabama
counties by this evening around 7-8pm CDT. This squall line will
likely be driven by SBCAPE values near/over 3000 J/Kg across the
deep south today. This instability in association with 35-40 knots
of deep layer shear will aid in severe wind potential, as well as
the potential for a brief spin up along the edge of the squall line.
Severe hail up to quarter size will also be possible, especially
across SE Alabama. For areas in Georgia and Florida, the squall
line is expected to quickly fall apart as it progresses into the
region. This is due to instability dropping across the region as
the sun sets; however, if the cold pool can become a driving force
along the squall line, cold pool dynamics coupled with shear can
possibly sustain severe winds along the squall line well into
Georgia and Florida later this evening and through the overnight
hours.
Beyond tonight, another post squall line convective cluster of
storms is expected to develop along the Florida Panhandle and into
SE Alabama. This will likely not have a severe impact as the cold
pool left behind will prevent these storms from developing severe
characteristics. The main impact expected will likely be heavy
rainfall as some elevated instability will allow for efficient
rainfall across this region. High temperatures will climb into the
low to mid 80s tomorrow with lows dropping into the low 70s tonight.
.SHORT TERM [Wednesday Night Through Thursday Night]...
Front will stall across southern sections Wednesday night and be
a focus for scattered showers and a few thunderstorms over the
area. Better coverage of showers and storms then on Thursday as a
weak surface wave will develop along the front and daytime heating
comes into play. Greatest instability, and thus highest rain
chances, expected across the southern Big Bend with chances
decreasing steadily heading north. Rain should end pretty quickly
from northwest to southeast later in the day as the front pushes
south into the peninsula. Much drier air will usher in Thursday
into Thursday night along with a nice drop in temperatures.
.LONG TERM [Friday Through Tuesday]...
The weather through the weekend looks tremendous right now with
cool clear mornings and warm sunny afternoons expected. Humidity
will be refreshingly low with dewpoints mainly in the 40s and 50s
away from the immediate coast. Clouds and humidity will start to
increase Sunday into Monday as the next front approaches with rain
chances then continuing through Tuesday.
.MARINE...
Southerly winds across all waters will lead to elevated seas,
especially for Panhandle waters. Seas are expected to be around
3-5 feet with occasional seas up to 6 feet. Further east seas
will remain around 2-4 feet with occasional seas up to 5 feet
possible. These elevated seas and winds around 10-15 knots will
are expected to create exercise caution boating conditions across
all waters through Thursday evening. As a cold front comes through
Thursday afternoon, winds are expected to decrease and shift
offshore. Storms are expected to impact the marine areas starting
tomorrow and continuing through Thursday. A southward diving
squall line later this evening could produce some gustier winds
late this evening as it enters the nearshore waters across the
Florida Panhandle and Apalachee Bay.
.FIRE WEATHER...
A cold front and associated squall line will be moving through the
region later this evening. Increased shower and thunderstorm activity
is expected throughout this afternoon as well; however, coverage will be
more scattered in nature. High dispersions are expected for much of the
remainder of the day with strong southerly winds expected ahead of the
squall line. Rain is expected to continue through tomorrow across the
Florida Panhandle and Big Bend region. Given the widespread coverage
of rain expected, there are currently no fire weather concerns at
this time.
.HYDROLOGY...
A strong squall line will move into the region this
evening and bring 1-2 inches of rain to most areas along and west of
a line from Tallahassee to Albany overnight. Model guidance has been
in good agreement developing a second area of showers and storms
along the cold front early Wednesday morning. This second round of
storms is expected to be slow moving and take advantage of a very
moist and humid airmass. While there is some uncertainty with the
exact placement of this next round of rainfall, enough confidence
exists to place a flash flood watch across Southeast Alabama and
Florida Panhandle. Within this area, localized storm total rainfall
amounts between the upcoming squall line and the second round of
storms could approach 6 to 8 inches. The main concern with this much
rainfall is for flash flooding, especially in urban areas. Some
rises on area rivers are expected in the Florida Panhandle (Shoal
and Choctawhatchee), but at this time riverine flooding is not
anticipated.
The cold front will clear the region on Thursday, with a dry stretch
of weather continuing through at least Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 86 65 83 58 / 40 70 30 60 0
Panama City 71 82 66 81 60 / 40 60 30 60 0
Dothan 67 79 60 79 55 / 80 80 20 20 0
Albany 69 81 61 81 56 / 70 60 20 20 0
Valdosta 70 86 65 82 57 / 30 50 30 50 10
Cross City 71 87 69 84 60 / 0 30 30 50 10
Apalachicola 72 82 68 80 61 / 30 60 30 60 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch through late Wednesday night for Calhoun-
Central Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-
Inland Gulf-Jackson-North Walton-South Walton-Washington.
GA...None.
AL...Flash Flood Watch through late Wednesday night for Coffee-Dale-
Geneva-Henry-Houston.
GM...Flash Flood Watch through late Wednesday night for Coastal
waters from Mexico Beach to Apalachicola FL out 20 NM-
Coastal waters from Mexico Beach to Okaloosa Walton County
Line FL out 20 NM.
&&
UPDATE...LF
NEAR TERM...Bunker
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...Bunker
HYDROLOGY...GodseyIn the hours before
Special weather statement, May 4, 7:36 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
836 PM EDT Tue May 4 2021
GAZ128>131-050115-
Tift GA-Irwin GA-Turner GA-Ben Hill GA-
836 PM EDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...TURNER...NORTHERN TIFT
AND BEN HILL COUNTIES UNTIL 915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ty Ty, or 8 miles north of Tifton, moving east at
40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Tifton, Mystic, Sycamore, Rebecca,
Amboy, Osierfield, Harding, Waterloo, Pinetta, Inaha, Ashton,
Irwinville, Turner Co Airport, Irwinville Airport, Wray, Bowens Mill
and Abba.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Georgia.
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3157 8306 3146 8361 3163 8367 3180 8367
3180 8361 3185 8361 3184 8321 3185 8318
3183 8315 3183 8314 3181 8313 3182 8311
3178 8303 3178 8299
TIME...MOT...LOC 0036Z 251DEG 34KT 3157 8356
42-DVDLocal storm report, May 4, 8:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 2 WNW WILKINSTOWN 31.61N 86.03W
05/04/2021 COFFEE AL EMERGENCY MNGR
TREES AND POWERLINES DOWN IN ROADWAY. CR 304
AND CR 308 IN COFFEE COUNTY, AL.
&&
JMSpecial weather statement, May 4, 8:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
830 PM CDT Tue May 4 2021
ALZ066>069-050230-
Dale AL-Henry AL-Geneva AL-Houston AL-
830 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...SOUTHERN HENRY...
EASTERN GENEVA AND HOUSTON COUNTIES UNTIL 930 PM CDT...
At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Gaines to 6 miles north of Geneva.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Daleville, Cottonwood, Headland, Dothan, Fort Rucker, Ozark,
Enterprise, Hartford, Taylor, Midland City, Kinsey, Ashford, Level
Plains, Slocomb, Cowarts, Newton, Webb, Columbia, Pinckard and
Malvern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
LAT...LON 3120 8584 3120 8579 3142 8579 3142 8508
3130 8509 3128 8511 3123 8510 3119 8511
3110 8503 3100 8500 3099 8585
TIME...MOT...LOC 0130Z 279DEG 45KT 3162 8509 3113 8587
42-DVDLocal storm report, May 4, 8:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 3 NNW CROSSROADS 31.87N 85.01W
05/04/2021 QUITMAN GA 911 CALL CENTER
A FEW TREES AND POWERLINES DOWN IN QUITMAN
COUNTY.
&&
JMSpecial weather statement, May 4, 8:32 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
832 PM CDT Tue May 4 2021
FLZ007>009-050230-
Central Walton FL-Holmes FL-North Walton FL-
832 PM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND WESTERN
HOLMES COUNTIES UNTIL 930 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florala, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Westville, Pond Creek, Oakwood Hills, Cluster Springs,
Gaskin, Alpine Heights, Cerrogordo, Darlington, Arrant Settlement, De
Funiak Spring Airport, Glendale, Pleasant Ridge, Center Ridge and
Knox Hill.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Florida.
LAT...LON 3099 8639 3099 8581 3068 8587 3066 8587
3063 8592 3060 8591 3058 8589 3056 8589
3070 8639
TIME...MOT...LOC 0132Z 298DEG 22KT 3091 8630
42-DVDLocal storm report, May 4, 8:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 WSW MABSON 31.45N 85.59W
05/04/2021 DALE AL 911 CALL CENTER
POWERLINE DOWN ON STUART TARTER RD IN DALE
COUNTY.
&&
JMThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:32 PM CDT | Special Weather Statement | TAE | Walton | 58 min |
| May 4, 9:27 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Holmes, Jackson, Washington | 63 min |
| May 4, 10:29 PM CDT | Special Marine Warning | TAE | 91 min | |
| May 4, 10:34 PM CDT | Special Weather Statement | TAE | Gadsden, Leon | 56 min |
| May 4, 11:24 PM CDT | Special Weather Statement | TAE | Jefferson, Leon, Madison, Wakulla | 51 min |
| May 5, 12:00 AM CDT | Special Marine Warning | TAE | 90 min | |
| May 5, 2:12 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 48 hr |
| May 5, 4:29 AM CDT | Special Marine Warning | TAE | 61 min | |
| May 5, 6:36 AM CDT | Special Weather Statement | TAE | Gulf | 39 min |
| May 5, 12:18 PM CDT | Special Marine Warning | TAE | 3 hr | |
| May 5, 2:31 PM CDT | Special Marine Warning | TAE | 3 hr | |
| May 5, 3:26 PM CDT | Special Weather Statement | TAE | Gulf | 34 min |
| May 5, 4:02 PM CDT | Special Weather Statement | TAE | Franklin | 43 min |
| May 5, 4:30 PM CDT | Special Marine Warning | TAE | 3 hr | |
| May 5, 4:45 PM CDT | Special Weather Statement | TAE | Wakulla | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.